Generalized motion of level sets by functions of their curvatures on Riemannian manifolds

Azagra, D.; Jim�nez-Sevilla, M.; Maci�, F.
October 2008
Calculus of Variations & Partial Differential Equations;Oct2008, Vol. 33 Issue 2, p133
Academic Journal
We consider the generalized evolution of compact level sets by functions of their normal vectors and second fundamental forms on a Riemannian manifold M. The level sets of a function $${u:M\to\mathbb{R}}$$ evolve in such a way whenever u solves an equation u t + F( Du, D 2 u) = 0, for some real function F satisfying a geometric condition. We show existence and uniqueness of viscosity solutions to this equation under the assumptions that M has nonnegative curvature, F is continuous off { Du = 0}, (degenerate) elliptic, and locally invariant by parallel translation. We then prove that this approach is geometrically consistent, hence it allows to define a generalized evolution of level sets by very general, singular functions of their curvatures. For instance, these assumptions on F are satisfied when F is given by the evolutions of level sets by their mean curvature (even in arbitrary codimension) or by their positive Gaussian curvature. We also prove that the generalized evolution is consistent with the classical motion by the corresponding function of the curvature, whenever the latter exists. When M is not of nonnegative curvature, the same results hold if one additionally requires that F is uniformly continuous with respect to D 2 u. Finally we give some counterexamples showing that several well known properties of the evolutions in $${\mathbb{R}^{n}}$$ are no longer true when M has negative sectional curvature.


Related Articles

  • Hamilton�Jacobi Equations and Distance Functions on Riemannian Manifolds. Mantegazza, Carlo; Mennucci, Andrea Carlo // Applied Mathematics & Optimization;Jan/Feb2003, Vol. 47 Issue 1, p1 

    The paper is concerned with the properties of the distance function from a closed subset of a Riemannian manifold, with particular attention to the set of singularities.

  • A variational characterization for sn/2. Brendle, Simon; Viaclovksy, Jeff A. // Calculus of Variations & Partial Differential Equations;Aug2004, Vol. 20 Issue 4, p399 

    We present here a conformal variational characterization in dimension n = 2k of the equation sk(Ag) = constant, where A is the Schouten tensor. Using the fully nonlinear parabolic flow introduced in, we apply this characterization to the global minimization of the functional.

  • Prescribed Q-curvature problem on closed 4-Riemannian manifolds in the null case. Yuxin Ge; Xingwang Xu // Calculus of Variations & Partial Differential Equations;Apr2008, Vol. 31 Issue 4, p549 

    The main objective of this short note is to give a sufficient condition for a non constant function k to be Q curvature candidate for a conformal metric on a closed Riemannian manifold with the null Q-curvature. In contrast to the prescribed scalar curvature on the two-dimensional flat tori, the...

  • Blow-up examples for the Yamabe problem. Marques, Fernando C. // Calculus of Variations & Partial Differential Equations;Nov2009, Vol. 36 Issue 3, p377 

    It has been conjectured that if solutions to the Yamabe PDE on a smooth Riemannian manifold ( M n, g) blow-up at a point $${p \in M}$$ , then all derivatives of the Weyl tensor W g of g, of order less than or equal to $${[\frac{n-6}{2}]}$$ , vanish at $${p \in M}$$ . In this paper, we will...

  • A rigidity phenomenon on riemannian manifolds with reverse excess pinching. Wang, Peihe; Shen, Chunli // Chinese Annals of Mathematics;Feb2009, Vol. 30 Issue 1, p67 

    The authors introduce the Hausdorff convergence to discuss the differentiable sphere theorem with excess pinching. Finally, a type of rigidity phenomenon on Riemannian manifolds is derived.

  • A LIOUVILLE THEOREM FOR F-HARMONIC MAPS WITH FINITE F-ENERGY. Kassi, M'hamed // Electronic Journal of Differential Equations;2006, Vol. 2006, p1 

    Let (M, g) be a m-dimensional complete Riemannian manifold with a pole, and (N, h) a Riemannian manifold. Let F : R+ ? R+ be a strictly increasing C� function such that F(0) = 0 and dF := sup(tF'0(t)(F(t))-1) < 1. We show that if dF < m/2, then every F-harmonic map u : M ? N with finite...

  • Geometry of homogeneous Riemannian manifolds. Nikonorov, Yu.; Rodionov, E.; Slavskii, V. // Journal of Mathematical Sciences;Nov2007, Vol. 146 Issue 6, p6313 

    The article examines the Riemannian geometry of homogeneous manifolds. The structure of the set of invariant metrics and curvature of homogeneous Riemannian manifold were taken into account. Information about the scalar curvature functional and variational principles and compact Einstein...

  • The partial positivity of the curvature in Riemannian symmetric spaces. Liu, Xusheng // Chinese Annals of Mathematics;Jun2008, Vol. 29 Issue 3, p317 

    In this paper, the partial positivity (resp., negativity) of the curvature of all irreducible Riemannian symmetric spaces is determined. From the classifications of abstract root systems and maximal subsystems, the author gives the calculations for symmetric spaces both in classical types and in...

  • On constant isotropic submanifold by generalized null cubic. Onat, Leyla // Differential Geometry--Dynamical Systems;2008, p249 

    In this paper we shall be concerned with curves in an Lorentzian submanifold M1, and give a characterization of each constant isotropic immersion by generalized null cubic with constant curvature on the Lorentzian submanifold.


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics